Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 27, NWS Goodland, KS

July 1, 2019Cheyenne County, Rawlins County, Sherman County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 1, 2019, 5:53 PM CDT for Cheyenne County, Rawlins County, Sherman County, Kansas. It was in force for 7 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2019, 5:53 PM CDT (22:53 UTC)
Expired
Jul 2, 2019, 1:00 AM CDT
In force
7 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, KS, Rawlins County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 6:00 PM CDTHEAVY RAIN 213 N Edson, KSALSO REPORTED 60 MPH WIND GUSTS AND THAT A SMALL DITCH NEAR THIS AREA WAS ABOUT TO OVERFILL ITS BANKS.
Jul 1, 6:15 PM CDTFLASH FLOOD13 N Edson, KSREPORT OF 6 INCHES OF FLOWING WATER OVER THE ROADWAY NEAR THE INTERSECTION OF ROAD 75.2 AND COUNTY ROAD 28. ALSO REPORTED THAT THE NEARBY BEAVER CREEK WAS ABOUT TO OVERFLOW ITS BANKS.
Jul 1, 6:39 PM CDTHEAVY RAIN 3.345 Se Mcdonald, KS3.34 INCHES OF STORM-TOTAL RAIN OVER ROUGHLY 3 HOURS FROM CONTINUAL THUNDERSTORMS.
Jul 1, 6:47 PM CDTHEAVY RAIN 2.513 N Edson, KS
Jul 1, 7:16 PM CDTFLASH FLOOD5 N Goodland, KSEMERGENCY MANAGEMENT REPORTED SEVERAL COUNTY ROADS IN NORTHERN SHERMAN COUNTY WERE INUNDATED WITH FLOWING WATER. ALSO REPORTED THAT BEAVER CREEK WAS FLOWING.
Jul 1, 7:30 PM CDTHEAVY RAIN 2.75 S Mcdonald, KSEVENT TOTAL RAINFALL.
Jul 1, 8:17 PM CDTHEAVY RAIN 2.31 N Atwood, KSSTORM-TOTAL RAINFALL STARTING THIS AFTERNOON.
Jul 1, 8:30 PM CDTFLOOD6 Ssw Blakeman, KSPUBLIC REPORTED FLOODING ON THE BEAVER CREEK AND DITCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WGUS53 KGLD 012253
FFWGLD
KSC023-153-181-020200-
/O.NEW.KGLD.FF.W.0027.190701T2253Z-190702T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
453 PM MDT Mon Jul 1 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southeastern Cheyenne County in northwestern Kansas...
  Northwestern Rawlins County in northwestern Kansas...
  Northeastern Sherman County in northwestern Kansas...

* Until 800 PM MDT/900 PM CDT/.

* At 453 PM MDT/553 PM CDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Two to three inches 
  of rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Atwood, Ludell, Blakeman and Beardsley. 

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3962 10137 3938 10163 3942 10173 3971 10152
      3992 10103 3984 10086

$$

Husted
2 follow-up statements
980 
WGUS73 KGLD 012347
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
547 PM MDT Mon Jul 1 2019

KSC023-153-181-020200-
/O.CON.KGLD.FF.W.0027.000000T0000Z-190702T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-Rawlins KS-Sherman KS-
547 PM MDT Mon Jul 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT/900 PM
CDT/ FOR SOUTHEASTERN CHEYENNE...NORTHWESTERN RAWLINS AND
NORTHEASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS...

At 546 PM MDT/646 PM CDT/, trained weather spotters reported flash 
flooding 13 miles north of Edson. Two to four inches of rain have 
fallen. Flash flooding is already occurring.

Some locations that will experience flooding include...
Atwood, Ludell, Blakeman and Beardsley. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3962 10137 3938 10163 3942 10173 3971 10152
      3992 10103 3984 10086

$$

Husted
294 
WGUS53 KGLD 020139
FFWGLD
KSC023-153-181-020600-
/O.EXT.KGLD.FF.W.0027.000000T0000Z-190702T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
739 PM MDT Mon Jul 1 2019

The National Weather Service in Goodland has extended the

* Flash Flood Warning for...
  Southeastern Cheyenne County in northwestern Kansas...
  Northwestern Rawlins County in northwestern Kansas...
  Northeastern Sherman County in northwestern Kansas...

* Until midnight MDT/100 AM CDT/.

* At 737 PM MDT/837 PM CDT/, trained weather spotters and emergency 
  management reported flash flooding across the warned area. Flash 
  flooding is already occurring in northern Sherman County and along 
  Beaver Creek in Rawlins County.

* Some locations that will experience flooding include...
  Atwood, Ludell, Blakeman and Beardsley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3962 10137 3938 10163 3942 10173 3971 10152
      3992 10103 3984 10086

$$

Husted

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:52 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 1, 3:52 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
252 PM MDT Mon Jul 1 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 135 PM MDT Mon Jul 1 2019

Today we will see another hot day, with temperatures above normal.
Tomorrow this is expected to drop a couple of degrees, but daily
highs will remain in the upper 80s to lower 90s.

Looking aloft the ridge that prevailed over the area this past
weekend, has further relaxed and weakened. Although we do still have
decent moisture, we are lacking forcing and with deep-layer shear
progressively lower the further south you go in our area. This will
inhibit our ability to generate convection.

So, with that stated, chances of showers and storms this afternoon
have decreased, but still cannot rule out an isolated severe storm
or two this evening. Expected threats include hail and strong winds.
SPC has taken our CWA from a slight risk down to marginal across the
area. Expecting weak multicellular clusters of storms, similar to
what we have seen the past couple of evenings.

Tonight, not expecting any weather, but overnight lows will drop
into the 60s. Similar story for tomorrow, with an even lower chance
for storms.

.LONG TERM...(Tuesday night through Monday)
Issued at 251 PM MDT Mon Jul 1 2019

At the start of the forecast period, a broad upper ridge will extend across
the Central High Plains with southwest flow aloft over the Tri-
State area. An upper trough centered over southern Washington and
northern Oregon will give the region a chance for daily showers
and thunderstorms as several disturbances are pushed into the
region.

Tuesday evening, a shortwave trough will progress east, bringing a chance for a
few isolated showers and thunderstorms to the region. 700-500mb
lapse rates are marginal as are CAPE values. At this point in
time, am not anticipating severe weather across the forecast area.
Temperatures will range in the mid-80s to mid-90s for highs and
the upper 50s in northeastern Colorado to the low 70s in Kansas
for lows.

A mid-level shortwave will enter the region, bringing a chance of a few showers and
thunderstorms in the afternoon and evening. Storms are expected
to kick off along a boundary around the Kansas-Colorado border.
With MLCAPE values of 2000+ J/kg, SBCAPE values of 2000+ J/kg,
700-500mb lapse rates potentially ranging from 7-8 C/km, and the
boundary, cannot entirely rule out a few strong to severe storms.

Independence Day, the upper trough over the northwestern CONUS will slowly progress
eastward, kicking another shortwave trough into the region.
Showers and thunderstorms will be possible. Temperatures will
range from the upper 80s to mid-90s for highs and upper 50s in
northeastern Colorado to the lower 70s in Kansas.

The remainder of the forecast, the upper trough will deamplify as
it moves east, over the Dakotas. Several shortwaves will move
through the area during this time. A few showers and thunderstorms
cannot be entirely ruled out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 135 PM MDT Mon Jul 1 2019

Throughout the remainder of the TAF period, VFR conditions are
expected. Removed chances of thunderstorms, because confidence is
too low at this time to keep in a prevailing group.

Winds are expected to remain at 5-10 kts with variable direction
through the afternoon today and tomorrow. Relaxing in the evening
hours.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...EV
LONG TERM...AW
AVIATION...EV
Hazardous weather outlook, Jul 1, 11:28 AM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1028 AM MDT Mon Jul 1 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021630-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1028 AM MDT Mon Jul 1 2019 /1128 AM CDT Mon Jul 1 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated severe thunderstorms capable of producing quarter size hail
and damaging wind gusts up to 70 mph will be possible this afternoon
and evening, primarily in eastern Colorado and areas west of Highway
83 in Kansas and Nebraska. Isolated flash flooding cannot be ruled
out in association with any slow moving thunderstorms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Thunderstorm chances remain during the late afternoon and evening
hours every day through Monday. Severe storms cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not required, but reports are greatly appreciated.

In the hours before

Local storm report, Jul 1, 5:19 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND GST     13 N EDSON              39.51N 101.57W
07/01/2019  E60 MPH          SHERMAN            KS   NWS EMPLOYEE

            ALSO PEA-SIZED HAIL.

&&
Local storm report, Jul 1, 5:20 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 N ATWOOD              39.83N 101.04W
07/01/2019  E0.88 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

JRP
Special weather statement, Jul 1, 5:30 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
530 PM CDT Mon Jul 1 2019

KSZ001-002-012245-
Rawlins KS-Cheyenne KS-
530 PM CDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE AND
SOUTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS UNTIL 545 PM
CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of McDonald, or 18 miles southwest of Atwood, moving
north at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
McDonald and Beardsley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3957 10126 3963 10148 3986 10145 3977 10106
TIME...MOT...LOC 2230Z 198DEG 5KT 3968 10135

Husted
Local storm report, Jul 1, 5:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             13 N EDSON              39.51N 101.57W
07/01/2019  E0.70 INCH       SHERMAN            KS   NWS EMPLOYEE

            ALSO REPORTED HEAVY RAINFALL.

&&

JRP
Local storm report, Jul 1, 5:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             13 N EDSON              39.51N 101.57W
07/01/2019  E1.00 INCH       SHERMAN            KS   NWS EMPLOYEE

&&
Special weather statement, Jul 1, 5:43 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
443 PM MDT Mon Jul 1 2019

COZ091-KSZ013-012315-
Kit Carson County CO-Sherman KS-
443 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND
SOUTHWESTERN SHERMAN COUNTIES UNTIL 515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Burlington, moving north at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burlington and Kanorado.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 6.
 Interstate 70 in Colorado between mile markers 435 and 450.
 Highway 385 between mile markers 181 and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3919 10192 3912 10222 3932 10236 3938 10192
TIME...MOT...LOC 2243Z 161DEG 6KT 3922 10214

Husted

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:58 PM CDTSpecial Weather StatementGLDWallace17 min
Jul 1, 4:23 PM CDTSpecial Weather StatementGLDWallace37 min
Jul 1, 4:29 PM CDTSevere Thunderstorm WarningGLDWallace46 min
Jul 1, 4:41 PM CDTSpecial Weather StatementGLDRawlins34 min
Jul 1, 4:56 PM CDTSpecial Weather StatementGLDSherman34 min
Jul 1, 4:59 PM CDTSevere Thunderstorm WarningGLDRawlins46 min
Jul 1, 5:01 PM CDTSpecial Weather StatementGLDSherman29 min
Jul 1, 5:08 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace52 min
Jul 1, 5:12 PM CDTFlash Flood WarningGLDWallace3 hr
Jul 1, 5:16 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman44 min
Jul 1, 5:30 PM CDTSpecial Weather StatementGLDRawlins15 min
Jul 1, 5:36 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins39 min
Jul 1, 5:40 PM CDTSevere Thunderstorm WarningGLDSherman20 min
Jul 1, 5:43 PM CDTSpecial Weather StatementGLDSherman32 min
Jul 1, 5:56 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas49 min
Jul 1, 6:04 PM CDTSpecial Weather StatementGLDGreeley26 min
Jul 1, 6:19 PM CDTSpecial Weather StatementGLDCheyenne26 min
Jul 1, 6:28 PM CDTSpecial Weather StatementGLDGreeley32 min
Jul 1, 6:42 PM CDTSpecial Weather StatementGLDSherman18 min
Jul 1, 6:43 PM CDTSpecial Weather StatementGLDRawlins17 min
Jul 1, 6:56 PM CDTSpecial Weather StatementGLDSherman34 min
Jul 1, 6:59 PM CDTSpecial Weather StatementGLDCheyenne16 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.